Montana, 2011

Damaging Winds in Montana, July 8, 2011

July 8, 2011 · NWS BYZ · 5 events in 2 counties and zones

An isolated severe thunderstorm produced severe wind gusts across Yellowstone and Stillwater Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm produced severe wind gusts across Yellowstone and Stillwater Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 1:43 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 8, 1:43 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT FRI JUL 8 2011

.SHORT TERM...VALID FOR SAT AND SUN...

UPPER LEVEL LOW OVER SOUTHWEST CANADA WILL CONTINUE TO PUSH A COLD
FRONT THROUGH THE AREA INTO TONIGHT. ALONG AND AHEAD OF THE FRONT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD EASTWARD. SHEAR PROFILES AND MLCAPE VALUES UPWARDS OF 1000
J/KG SUPPORTIVE OF STRONG WINDS AND LARGE HAIL OVER WESTERN AND
CENTRAL SECTIONS OF THE FORECAST AREA LATE THIS
AFTERNOON...SHIFTING INTO EASTERN AREAS THROUGH THE EVENING. KEPT
SEVERE WORDING FOR THESE AREAS IN THE FORECAST. PRECIPITABLE
WATERS REMAIN AT OR ABOVE AN INCH ACROSS MUCH OF THE REGION BEFORE
THE FRONT PUSHES THROUGH. WITH AREAS IN NORTHERN ZONES FROM JUDITH
GAP/HARLOWTON EASTWARD TO MILES CITY RECEIVING ANYWHERE FROM HALF
AN INCH TO TWO INCHES FROM LAST NIGHTS STORMS...IT WILL NOT TAKE
MUCH FOR HEAVY CONVECTIVE RAINFALL TO PRODUCE LOCALIZED FLASH
FLOODING.

FRONT PUSHES OUT OF THE AREA OVERNIGHT WITH DRIER AIR FILTERING
IN FROM THE WEST. AS SUCH...PRECIPITATION WILL END FROM WEST TO
EAST THROUGH THE EARLY MORNING HOURS. SATURDAY WILL BE A LITTLE
COOLER WITH MOSTLY SUNNY AND DRY CONDITIONS. WINDS WILL BE GUSTY
OUT OF THE WEST TO NORTHWEST IN THE AFTERNOON. TEMPERATURES
SATURDAY AFTERNOON WILL BE IN THE LOW TO MID 80S.

UPPER LEVEL FLOW BECOMES MORE SOUTHWESTERLY SUNDAY. THIS SHOULD
BRING IN ENOUGH MONSOONAL MOISTURE FOR ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN DURING THE
AFTERNOON/EVENING HOURS.

HYDROLOGIC CONCERNS...DROPPED FLOOD WARNINGS FOR THE YELLOWSTONE
RIVER AT BILLINGS AND THE BOULDER RIVER AT BIG TIMBER. WEST
ROSEBUD CREEK CONTINUES TO RUN UNUSUALLY HIGH DUE TO MYSTIC LAKE
DAM REACHING FULL POOL TUESDAY AFTERNOON AND PASSING THROUGH
INFLOWS INTO THE LAKE. NORMAL READINGS AT ROSCOE WOULD BE AROUND
1.5 FEET AND CURRENT READINGS ARE ABOUT TWO FEET ABOVE THAT.
EXPECT THESE UNUSUALLY HIGH FLOWS TO CONTINUE UNTIL INFLOWS INTO
MYSTIC LAKE DECREASE...WHICH COULD BE TOWARD THE END OF THE MONTH.
OTHER STREAMS AND RIVERS FLOWING OUT OF THE BEARTOOTH MOUNTAINS
HAVE SHOWN PEAK DAILY FLOWS BECOMING STEADY OR SLOWLY DROPPING AS
MOST OF THE QUICK MELTING SNOWPACK IN THE BEARTOOTH RANGE HAS
MELTED OUT. THE TRIBUTARIES FLOWING OUT OF THE BIG HORN MOUNTAIN
ARE SHOWING STRONG DECLINES IN DAILY PEAK FLOWS AND EXPECT THIS
TREND TO CONTINUE TOWARD MORE NORMAL SUMMER FLOWS OVER THE NEXT
FEW WEEKS. STC/JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

LONG TERM MODELS AGREE WELL ON THE ARRIVAL OF ANOTHER DEEP LOW
OVER THE PACIFIC NORTHWEST COAST EARLY NEXT WEEK...BUT DIFFER IN
HOW LONG IT REMAINS OVER THAT AREA. EITHER WAY...IT IS A GOOD
SETUP FOR THUNDERSTORMS EARLY NEXT WEEK. THE MAIN DIFFERENCE IS
FOR LATE NEXT WEEK AND WILL IMPACT THE TEMPERATURES AND
THUNDERSTORMS.

MODEL SOUNDINGS STILL INDICATE CAPE VALUES OVER 2000 J/KG ON
TUESDAY AND WEDNESDAY...WITH MUCH LOWER VALUES MONDAY EVENING. NO
SIGNIFICANT CHANGES TO THE FORECAST...PREVIOUS FORECAST IS IN GOOD
SHAPE. RNL

&&

.AVIATION...

EXPECT SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE
EASTWARD ACROSS THE REGION THIS EVENING INTO THE OVERNIGHT HOURS
AHEAD OF A COLD FRONT. ALL ROUTES/TAF SITES WILL HAVE THE
POTENTIAL TO BE IMPACTED BY THE THUNDERSTORMS OVER THE NEXT
SEVERAL HOURS. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS AS WELL AS MVFR TO IFR CONDITIONS.
THUNDERSTORMS WILL CLEAR THE AREA LATE TONIGHT AS THE FRONT
SWITCHES WINDS TO A MORE WEST/NORTHWESTERLY DIRECTION. MAINLY VFR
CONDITIONS ARE EXPECTED SATURDAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 055/085 056/084 060/088 063/093 063/092 062/089 061/087
    31/U    12/T    23/T    32/T    33/T    22/T    22/T
LVM 047/083 049/082 050/088 052/091 052/090 052/087 050/085
    21/N    12/T    23/T    32/T    33/T    22/T    22/T
HDN 056/086 056/086 059/089 062/093 061/094 062/091 059/089
    41/U    12/T    23/T    32/T    33/T    22/T    22/T
MLS 056/082 059/086 060/087 064/091 064/092 064/090 062/088
    41/U    12/T    23/T    32/T    33/T    22/T    22/T
4BQ 056/083 059/085 060/085 063/088 063/091 064/090 061/088
    41/U    12/T    23/T    32/T    33/T    22/T    22/T
BHK 056/080 058/084 057/082 061/083 061/087 062/087 061/085
    42/T    12/T    23/T    32/T    33/T    32/T    22/T
SHR 053/083 053/086 057/086 058/090 059/089 059/088 057/086
    41/U    12/T    23/T    32/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 8, 1:49 PM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT FRI JUL 8 2011

MTZ028>042-056>058-063>068-WYZ098-099-092100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
249 PM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING INTO
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ALONG AND
AHEAD OF THE FRONT AND MOVE EASTWARD. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

WATER LEVELS ON WEST ROSEBUD CREEK WILL REMAIN HIGH FOR THE
FORESEEABLE FUTURE AS MYSTIC LAKE IS NOW AT FULL POOL AND IS
PASSING THROUGH HIGHER FLOWS COMING INTO THE LAKE. ANYONE LIVING
NEAR OR PLANNING RECREATION ALONG THIS WATERWAY SHOULD BE VERY
CAREFUL DUE TO UNUSUALLY HIGH FLOWS.

WATER LEVELS HAVE BECOME MORE STEADY IN THE PAST FEW DAYS ON
WATERWAYS FEEDING OUT OF THE BEARTOOTH MOUNTAINS AS THE MAJORITY
OF THE QUICK MELTING SNOWPACK HAS ALREADY MELTED AND MOVED
DOWNSTREAM. WHILE MANY RIVERS AND STREAMS WILL REMAIN AT OR ABOVE
FLOOD STAGE FOR THE IMMEDIATE FUTURE...THE THREAT FOR ADDITIONAL
LARGE RISES FROM SNOWMELT HAS BEEN GREATLY REDUCED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE
WEEKEND AS THE WEATHER REMAINS WARM. TAKE STEPS TO PROTECT
PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN
AREAS PRONE TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 1:45 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT FRI JUL 8 2011

MTZ034-041-042-066-067-082145-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-GOLDEN VALLEY
MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-
245 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY...NORTHERN
STILLWATER AND CENTRAL SWEET GRASS COUNTIES UNTIL 345 PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
SATELLITE WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BIG
TIMBER...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
REED POINT AROUND 255 PM MDT.
RAPELJE AROUND 325 PM MDT.
HAILSTONE WILDLIFE REFUGE AROUND 330 PM MDT.
HALFBREED LAKE WILDLIFE AROUND 335 PM MDT.
MOLT AROUND 345 PM MDT.

LAT...LON 4637 10887 4614 10889 4613 10892 4595 10891
      4564 10893 4540 11007 4597 11012
TIME...MOT...LOC 2044Z 250DEG 34KT 4576 10973
Special weather statement, Jul 8, 2:17 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT FRI JUL 8 2011

MTZ041-064>067-082215-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-
317 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK...SOUTHWESTERN
STILLWATER AND SOUTHWESTERN SWEET GRASS COUNTIES UNTIL 415 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
COUPLE OF STRONG THUNDERSTORMS 18 MILES SOUTH AND WEST OF
LIVINGSTON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
PINE CREEK AND AROUND 320 PM MDT.
LIVINGSTON AROUND 325 PM MDT.
MC LEOD AROUND 355 PM MDT.

LAT...LON 4536 11093 4552 11094 4554 11086 4560 11085
      4561 11081 4570 11081 4579 11046 4579 11030
      4583 11029 4587 11010 4527 10980 4511 11089
      4535 11101
TIME...MOT...LOC 2115Z 253DEG 32KT 4542 11062
Special weather statement, Jul 8, 2:40 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT FRI JUL 8 2011

MTZ034-035-039-082245-
EASTERN CARBON MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
340 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...EASTERN
STILLWATER AND CENTRAL YELLOWSTONE COUNTIES UNTIL 445 PM MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND VERY HEAVY RAIN.

THIS STORM WILL BE NEAR...
PARK CITY AND SILESIA AROUND 355 PM MDT.
MOLT AROUND 400 PM MDT.
LAUREL AROUND 405 PM MDT.
BILLINGS AROUND 420 PM MDT.
LOCKWOOD AROUND 430 PM MDT.
HUNTLEY AND SHEPHERD AROUND 435 PM MDT.

LAT...LON 4616 10820 4564 10807 4549 10931 4594 10946
TIME...MOT...LOC 2138Z 252DEG 39KT 4567 10918

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
July 8, 2:45 PM MST
Where
Stillwater County, 1.38 mi N of Rapids
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -109.100

Thunderstorm Wind, Stillwater

When
July 8, 2:45 PM MST
Where
Stillwater County, 4.38 mi ESE of Reed Pt
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.670, -109.470

Thunderstorm Wind, Yellowstone

When
July 8, 3:16 PM MST
Where
Yellowstone County, 0.69 mi S of Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.670, -108.770

An estimated wind gust of 60 mph was reported in Laurel.

Thunderstorm Wind, Yellowstone

When
July 8, 3:28 PM MST
Where
Yellowstone County, 3.96 mi SSW of (Bil)logan Arpt Bill
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.750, -108.570

Thunderstorm Wind, Yellowstone

When
July 8, 3:43 PM MST
Where
Yellowstone County, 11.32 mi SE of Huntley
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.780, -108.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321373, 321374, 321375, 321376, 321384.